Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 149, NWS St. Louis, MO

June 21, 2014Pike County, Missouri; Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 21, 2014, 5:07 PM CDT for Pike County, Missouri; Pike County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2014, 5:07 PM CDT (22:07 UTC)
Expired
Jun 21, 2014, 5:45 PM CDT
In force
38 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pike County, IL, Pike County, MO

The radar

The St Louis radar (KLSX), 89 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 1:33 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.1 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
1469 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

992 
WUUS53 KLSX 212207
SVRLSX
ILC149-MOC163-212245-
/O.NEW.KLSX.SV.W.0149.140621T2207Z-140621T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
507 PM CDT SAT JUN 21 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PIKE COUNTY IN WEST CENTRAL ILLINOIS...
  PIKE COUNTY IN NORTHEAST MISSOURI...

* UNTIL 545 PM CDT

* AT 502 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES NORTHWEST OF PIKE TO CURRYVILLE...AND MOVING
  EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BOWLING GREEN...LOUISIANA...ATLAS...PIKE...ROCKPORT...ASHLEY...ST.
  CLEMENT AND CYRENE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3950 9085 3923 9112 3923 9142 3930 9144
      3931 9143 3932 9144 3935 9144 3959 9114
TIME...MOT...LOC 2207Z 271DEG 16KT 3952 9109 3933 9134

HAIL...1.00IN
WIND...60MPH

$$

TRUETT
1 follow-up statement
386 
WWUS53 KLSX 212234
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
534 PM CDT SAT JUN 21 2014

ILC149-MOC163-212245-
/O.CON.KLSX.SV.W.0149.000000T0000Z-140621T2245Z/
PIKE IL-PIKE MO-
534 PM CDT SAT JUN 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
PIKE COUNTY IN WEST CENTRAL ILLINOIS...AND CENTRAL PIKE COUNTY IN
NORTHEAST MISSOURI UNTIL 545 PM CDT...

AT 529 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM PIKE TO 6 MILES SOUTHEAST OF VANDALIA...AND MOVING
EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
ATLAS...ST. CLEMENT...ASHLEY AND CYRENE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3950 9085 3923 9112 3923 9142 3929 9144
      3931 9143 3955 9099
TIME...MOT...LOC 2234Z 268DEG 16KT 3944 9099 3924 9139

HAIL...1.00IN
WIND...60MPH

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:22 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 21, 3:22 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
322 PM CDT Sat Jun 21 2014

.SHORT TERM:  (Through Late Tonight)
Issued at 322 PM CDT Sat Jun 21 2014

Thunderstorm trends remain the primary focus of the short term
forecast.  Expecting storms up over northeast MO and west central IL
to become more widespread through boundary interactions and
collisions.  Airmass is very unstable with SBCAPE in excess of 4500
J/kg and SB-LIs of -9 to -10 all the way back into central and east
central MO.  Expect that outflows from the storms up north will
propagate southward which will provide triggers for further
development.  Storms could form into clusters or perhaps even a
broken line before dissipating this evening, most likely somewhere
near or just south of the Missouri River.  There may be some patchy
fog late tonight in any areas that receive rain this evening, but
have left mention out for now due to the potentially patchy nature
of the rain.  Temperatures tonight should be similar to what we
experienced last night so used a blend of guidance and persistence
for lows tonight.

Carney

.LONG TERM:  (Sunday through Next Saturday)
Issued at 322 PM CDT Sat Jun 21 2014

The current pattern we are in will continue relatively unaltered
through late Thursday, with a flat west-east mid-level flow and
periodic effects from upper level disturbances or MCVs.  This
alludes to a continuation of our unsettled wx and TSRA chances thru
much of this period, only being limited when available moisture
becomes a factor, or enhanced when a clear focus can be seen.

Rich atmospheric moisture will continue in place over our region
into Monday night, with PWs in excess of 1.5", tailing off a bit on
Tuesday and Wednesday, and returning for Thursday.

With that in mind, a similar setup will be found Sunday that we have
had the past few days for most locations, with weak boundaries, very
weak CINH and hi instability during the peak heating times, which
then fade with sunset.  Some enhanced PoPs were maintained in
northeast MO for late afternoon with influences from the southern
periphery of the MCV du jour which is expected to be centered in IA
at that time, but by and large, the convection looks to be pretty
random, forming where enough local convergence can occur to initiate
and will be hard to detect until we get closer.

Better chances for SHRA/TSRA are expected on Monday and Monday night
with a more significant shortwave TROF that will pass into this
convectively favorable atmosphere--and went likely PoPs as a result.

Tuesday and Wednesday, at this time, look to be a couple of dry days
for most areas, but an intrusion from a strong enough upper level
disturbance would change that.

Rain chances return for a widespread area on Thursday with the
return of rich and deep moisture and another upper level shortwave.

A deep and amplified upper TROF is then expected to dig into the
western CONUS for the end of the week.  The models diverge on what
this means for our area, but they do agree on rising heights and
upper ridging returning, but aren't as sure on if that will be
accompanied by upper level disturbances or not.  At this point, felt
prudent to fall back to climo PoPs in most places given the model
impasse.

Temps will remain relatively unchanged the next seven days with
temps at or a bit above normal, with Monday looking like the only
day where some areas may see below normal temps depending on how
fast the clouds and rain move in.

TES

&&

.AVIATION:  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1243 PM CDT Sat Jun 21 2014

VFR flight conditions are expected to prevail outside of
thunderstorms this afternoon. Think the primary area of concern
will be northeast Missouri and west central Illinois this
afternoon, headed south to around the I-70 corridor by late
afternoon and early evening. Think storms will initially be widely
scattered, but may form into a cluster or broken line as it moves
southeast. Don't think storms will last too long into the evening,
probably mostly dissipating by 02-03Z. VFR conditions are expected
to prevail overnight, with possibly some MVFR fog developing in
patches toward daybreak. Any fog that does develop should
dissipate quickly after sunrise.

Specifics for KSTL:

Expect VFR flight conditions to prevail at Lambert this afternoon.
There will be thunderstorms developing later, but am not sure yet
what time, and what the coverage will be. Best guess right now is
that there will be clusters or perhaps a broken line moving toward
the terminal from the north/northwest after 22Z. Storms should
dissipate by 02-03Z. Expect the remainder of the night to be VFR.
There is a small possibility that some MVFR fog will develop
before sunrise, but any fog that does develop should dissipate
quickly after sunrise.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 21, 3:35 PM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
335 PM CDT SAT JUN 21 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-221200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
335 PM CDT SAT JUN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT...MAINLY THIS
EVENING...AND ESPECIALLY FOR AREAS NORTH OF INTERSTATE 70. SOME
STORMS UNTIL LATE EVENING COULD BE SEVERE PRODUCING DAMAGING
WINDS AND LARGE HAIL. FOR FURTHER INFORMATION ON CONVECTIVE
WATCHES...PLEASE REFER TO THE LATEST STORM PREDICTION CENTER
WATCH PRODUCTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY THROUGH FRIDAY...WITH
THE MOST WIDESPREAD EXPECTED TO OCCUR ON MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY UNTIL LATE EVENING ACROSS NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS...AND POSSIBLE ELSEWHERE.
ALL SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER...IF
OBSERVED...TO THE NATIONAL WEATHER SERVICE.

TES

In the hours before

Local storm report, Jun 21, 4:32 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
432 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             BARRY                   39.70N  91.04W
06/21/2014  M0.25 INCH       PIKE               IL   TRAINED SPOTTER

&&

KARLZ
Local storm report, Jun 21, 4:35 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
435 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             4 N PERRY               39.84N  90.75W
06/21/2014  M0.75 INCH       BROWN              IL   TRAINED SPOTTER

&&

MILLER
Local storm report, Jun 21, 4:36 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
436 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     PAYSON                  39.82N  91.24W
06/21/2014                   ADAMS              IL   TRAINED SPOTTER

            4 TO 6 INCH DIA LIMBS

&&

KARLZ
Local storm report, Jun 21, 4:59 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
459 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             1 S VERSAILLES          39.87N  90.66W
06/21/2014  E1.00 INCH       BROWN              IL   TRAINED SPOTTER

&&

MILLER
Local storm report, Jun 21, 5:01 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
501 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             4 SE MEXICO             39.13N  91.82W
06/21/2014  M1.00 INCH       AUDRAIN            MO   TRAINED SPOTTER

            WINDS GUSTS 30 TO 35 MPH

&&

KARLZ
Local storm report, Jun 21, 5:04 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
504 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       2 S VERSAILLES          39.85N  90.66W
06/21/2014  M2.70 INCH       BROWN              IL   TRAINED SPOTTER

            WITHIN THE PAST 1.5 HRS

&&

MILLER

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 4:12 PM CDTSevere Thunderstorm WarningLSXMonroe48 min
Jun 21, 4:33 PM CDTSevere Thunderstorm WarningLSXCallaway25 min
Jun 21, 4:49 PM CDTSevere Thunderstorm WarningLSXPike, Ralls41 min
Jun 21, 4:50 PM CDTSevere Thunderstorm WarningLSXBoone, Moniteau25 min
Jun 21, 4:55 PM CDTSevere Thunderstorm WarningLSXAudrain35 min
Jun 21, 5:27 PM CDTSevere Thunderstorm WarningLSXPike48 min
Jun 21, 5:45 PM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Pike, Warren45 min
Jun 21, 6:04 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles, Warren41 min
Jun 21, 6:44 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Lincoln, Saint Charles, Saint Louis, Warren46 min
Jun 21, 6:49 PM CDTSevere Thunderstorm WarningLSXJefferson41 min
Jun 21, 6:57 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis33 min
Jun 21, 4:00 PM CDTSevere Thunderstorm WarningLSXBrown, Pike30 min
Jun 21, 4:01 PM CDTSevere Thunderstorm WarningLSXAdams29 min
Jun 21, 4:16 PM CDTSevere Thunderstorm WarningLSXBrown, Pike29 min
Jun 21, 4:27 PM CDTSevere Thunderstorm WarningLSXBrown, Pike48 min
Jun 21, 4:46 PM CDTSevere Thunderstorm WarningLSXPike44 min
Jun 21, 5:06 PM CDTAreal Flood AdvisoryLSXBrown, Pike3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.